Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Las Vegas, NV

September 11, 2004San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2004, 5:03 PM PDT for San Bernardino County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2004, 5:03 PM PDT (00:03 UTC)
Expired
Sep 11, 2004, 5:45 PM PDT
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2807 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 120004
SVRVEF
CAC071-120045-
/X.NEW.KVEF.SV.W.0010.040912T0003Z-040912T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF BARSTOW

* UNTIL 545 PM PDT

* AT 456 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BARSTOW...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARSTOW BY 510 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3485 11723 3474 11706 3497 11679 3512 11703

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:12 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 11, 2:12 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
212 PM PDT SAT SEP 11 2004

.SYNOPSIS...AN AREA OF LOW PRESSURE IS FORECAST TO MOVE INTO THE
INTERMOUNTAIN WEST SUNDAY BRINGING A DRIER SOUTHWEST FLOW TO THE
AREA. TEMPERATURES WILL REMAIN 2-3 DEGREES ABOVE NORMAL THROUGH
TUESDAY.
&&

.SHORT TERM...SCATTERED THUNDERSTORMS HAVE FORMED OVER THE FORECAST
AREA WHERE MODERATE INSTABIILITY COMBINED WITH DIFFERENTIAL HEATING
AND NUMEROUS REMNANT BOUNDARIES HAVE ALLOWED LFC TO BE REACHED OVER
SEVERAL LOCAL AREAS. CONVECTION CONTINUES TO BE SUPPORTED BY LARGE
SCALE LIFT ASSOCIATED WITH SUBTROPICAL JETSTREAK AS WELL. SLOW
MOVEMENT AND TRAINING OF CELLS CONTINUES TO SUGGEST POTENTIAL FOR
FLASH FLOODING IN SOME LOCATIONS AS STORMS BECOME MORE WIDESPREAD.
MODELS HAVE BEEN CONSISTENT IN PROJECTING PACIFIC TROUGH TO MOVE
ONSHORE TOMORROW AND FORCE THE DEEP MOISTURE TO RECEDE. THAT SHOULD
OFFICIALLY MARK THE END TO OUR MONSOON SEASON FOR THIS YEAR.
&&

.LONG TERM...AGREEMENT BETWEEN MODELS IS FAIR IN THE EXTENDED
WEDNESDAY TO SATURDAY TIME FRAME WITH DIFFERENCES CENTERED AROUND
DEPTH AND TIMING OF LATE WEEK TROUGHING OVER THE WEST. MOISTURE
SHOULD BE LONG GONE FROM THIS WEEKENDS LAST MONSOON HURRAH. WESTERLY
TO SLIGHT SOUTHWESTERLY FLOW...DEPENDING ON THE MODEL OF
CHOICE...WILL CONTINUE TO KEEP MOISTURE OUT AND CLOUD COVER LOW.
MINOR MODIFICATIONS TO TEMPERATURES WAS ABOUT THE ONLY THING
MODIFIED IN THE EXTENDED.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH FOR FLASH FLOODING THIS AFTERNOON AND EVENING FOR
NV ZONES 18/19-20/22
.AZ...NONE.
.CA...FLOOD WATCH FOR FLASH FLOODING THIS AFTERNOON AND EVENING
FOR CA ZONE 28.
&&

RUNK/JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:19 PM PDTFlash Flood WarningVEFSan Bernardino116 min
Sep 11, 5:31 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 11, 7:14 PM PDTFlash Flood WarningVEFInyo, San Bernardino91 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.